Out of the frying pan into the fire? Immune checkpoint inhibitors can induce autoimmunity.
|Perhaps you have heard of new immune-checkpoint therapies that harness the immune system to fight cancers such as melanoma, Hodgkin’s lymphoma and cancers of the lung, kidney and bladder. Rather than target the cancer cells directly, as chemotherapy does, these immunotherapies seek to co-opt the patient’s own immune system to fight the disease. These drugs take advantage of proteins (known as immune checkpoints) on some cell surfaces that allow them to escape immune surveillance. These checkpoints can shut down activated T cells and suppress the immune response. It turns out that some cancer cells express these same proteins – one of which is called PD-L1. When PD-L1 is expressed, cancer cells are ignored by the immune system and grow undisturbed1. In order to propel the immune system into action, patients can be treated with monoclonal antibodies against PD-L1, so-called immune checkpoint inhibitors, which lift the immune blockade against the cancer cell. T cells can then “see” the cancer cells and attack them. These therapies were hailed as the “Breakthrough of the Year” by Science magazine in 2013, and have produced startling results in many patients. For example, one patient who was diagnosed with non-small-cell lung cancer was treated simultaneously with two checkpoint inhibitors, and saw that his lung tumor shrunk by a third in only 4 months, and completely disappeared after 10 months of treatment2.|
|While information about these miraculous drugs has spread throughout popular news, what you may not have heard about is the collateral damage caused by these miraculous treatments. By relieving the blockade that prevents T cells from attacking cancer cells, T cells are also free to attack other body cells. These uninhibited immune systems have been shown to attack healthy organs such as the bowel, liver, lungs, kidneys, adrenal and pituitary glands and, in rare cases, the heart. Research is now showing that severe reactions occur almost 20% of the time in patients receiving treatment with a monoclonal antibody against another checkpoint marker, CTLA-43. Additionally, 30% of patients receiving anti-PD-1 treatment exhibit immune-related adverse events (irAE’s)4. When these drugs are used in combination, the incidence of irAE’s is even higher–more than 50%5!|
|Interestingly, one side effect has been the appearance of what one doctor thinks is a new form of Type I diabetes. Typically, the onset of Type I diabetes occurs between 6 and 12 years of age, leading it to be commonly called juvenile diabetes. Type I diabetes occurs as the immune system gradually but entirely destroys the insulin-producing beta cells of the pancreas. Patients treated with checkpoint inhibitors, however, are losing insulin production all at once. Moreover, these patients are often over 50, and are even as old as 83, defying the traditional age of onset of diabetes. Despite the age and rapidity of disease onset, these patients present with symptoms consistent with autoimmune diabetes, such as GAD65 and insulin autoantibodies6. This data indicates that the without the control of immune checkpoints, the body can turn on itself.|
You’re saying I had cancer? And now I have diabetes? Bill Murray in Caddyshack sums it up.
|Though reversible or maintainable with corticosteroids when identified early, these irAE’s can arise rapidly, be unpredictable, and confound ER doctors who are unfamiliar with the possible side effects of immunotherapy drugs. One patient receiving immunotherapy in L.A., for example, died in the ER after cold and flu-like symptoms exploded into an inflammatory response that her doctor called, “a mass riot” of her immune system2. Part of the reason why physicians are under-prepared to deal with these side-effects is that the area is woefully unstudied.|
|One of the early papers studying the effect of combination therapy with anti-CTLA-4 and GM-CSF on B16 melanoma in mice did note that: “After eradication of B16-BL6 tumors, 56% of the surviving mice developed depigmentation starting at the sites of vaccination and challenge and spreading to distant sites. Loss of coat color indicated that systemic and progressive autoimmunity had developed toward pigment-bearing cells”7. However, this side effect was overlooked in light of the major finding of the paper–that a tumorigenic, poorly immunogenic cancer could be eradicated in 80% of cases.|
|Indeed, eagerness to advance these exciting therapies from the bench to the clinic has outweighed the interest in studying potential side effects. Human trials are advancing faster than background research can be performed. In order to allow quicker access to life-saving drugs, the FDA has a “breakthrough therapy” designation, that allows faster approval of drugs8. Since 2012, the FDA has granted breakthrough designations 110 times, and about a quarter of these were approvals for immunotherapy drugs. Moreover, by and large, companies, physicians and patients consider the autoimmune side effects to be par for the course. Most patients don’t mind having to deal with diabetes, as long as their melanoma is cured. The problem with these rapid onset, unpredictable side-effects, however, is that they require constant vigilance. Additionally, without thorough background research, it is impossible to know the breadth of possible side-effects caused by these treatments. Further, the long-term impacts of such treatments are unknown. As such, while these checkpoint inhibitor treatments are a boon to cancer therapy, they must be approached cautiously and possible side-effects should be researched more thoroughly. If you should be interested in studying the side-effects of checkpoint inhibitor therapy, we carry GoInVivo™ anti-PD-1 and anti-CTLA-4 antibodies that are geared towards in vivo use in mouse models! Learn more with our webpage.|
|Contributed by Sarah Puhr, PhD.|